Format

Send to

Choose Destination
Am J Emerg Med. 2012 Mar;30(3):515.e3-5. doi: 10.1016/j.ajem.2011.01.018. Epub 2011 Mar 15.

Fire extinguisher: an imminent threat or an eminent danger?

Author information

1
Sri Gokulam Hospitals & Research Institute, Salem Tamil Nadu, India. maniansenthil@yahoo.co.in

Abstract

Acute phosphate toxicity following rectal administration of phosphate-containing preparations was documented earlier. However, acute phosphate toxicity due to inhalation of monoammonium phosphate (MAP) is rarely reported. The present report describes the systemic toxicity following intentional inhalation of MAP, a dry chemical powder present in fire extinguishers, in a 25-year-old healthy man with normal renal function resulting in hyperphosphatemia (11.0 mg/dL), hypocalcemia (ionized calcium, 1.18 mg/dL; total calcium, 3.6 mg/dL), hypomagnesemia (1.2 mg/dL), seizures, and 4 episodes of pulseless polymorphic ventricular tachycardia requiring defibrillation. In view of the easy accessibility of fire extinguishers and its likely use for suicidal or homicidal purposes, physicians and practitioners working in emergency departments should be aware of this entity. Early recognition, removal of phosphate by hemodialysis, and supportive care have prevented this case from acute phosphate nephropathy and further complications.

PMID:
21411264
DOI:
10.1016/j.ajem.2011.01.018
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center